Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Nov 16, 1996, 9:03 PM CST for Barton County, Cedar County, Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 16, 1996, 9:03 PM CST (03:03 UTC)
- Expired
- Nov 17, 1996, 3:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Cedar County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 580 m²/s²
- 0-3 km storm-relative helicity
- 637 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 170305 FFWSGF MOC011-039-217-170900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 903 PM CST SAT NOV 16 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 300 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...BARTON COUNTY...CEDAR COUNTY IN WEST CENTRAL MISSOURI ...VERNON COUNTY AT 900 PM CST RADAR IN SPRINGFIELD CONTINUED TO INDICATE MODERATE TO HEAVY RAINFALL OVER EXTREME WESTERN MISSOURI. RADAR ESTIMATED THAT AROUND TWO INCHES OF RAIN HAD FALLEN ON SATURATED GROUND THIS EVENING... WITH ADDITIONAL RAINFALL LIKELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT CROSS ROADS THAT ARE COVERED BY WATER! MS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 3:05 PM CST, 5 hours 58 minutes earlier.
Area forecast discussion, Nov 16, 3:05 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CCF NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CST SAT NOV 16 1996 1ST PD PROBLEMS...TIMING OF PCPN AND HOW MUCH. SFC MAP SHOWS STRONG LO OVR CNTRL KS WITH GD GRADIANT ACROSS CWA. DEWPOINTS IN THE 50S AS FAR N AS SW IA WITH 60 DEWPOINTS INTO EXTREME S CNTRL KS. PROFLIERS SHOWS 50KTS PLUS OVR ERN KS/SWRN MO...WND ADVISORY FOR THIS EVENING FOR SAME ZONES AS EARLIER UNTIL MIDNIGHT MIGHT BE GD IDEA...THEN LOW MOVES INTO WRN IA...WNDS SHOULD GO BELOW WND ADVISORY LIMITS. MODELS AND QPF DATA ALL SHOWS POSSIBLE FLASH FLOODING FOR WRN 1/2 OF CWA. THINK IT IS SAFE TO ISSUE FFA FROM ROUGHLY SGF TO THE COU AREA. FFG VALUES ARE UNDER AN INCH IN MANY NRN ZONES AND PREVIOUS RAIN EVENTS HAS GROUND ACROSS CWA SATURATED. CD FNT IS PROGED TO MOVE TO WRN MO ARND MIDNIGHT WHICH NGM SHOW WELL ON GRIDDED DATA. ALSO U/A DIFFLUENCE SHOULD AID IN TSRA DEVELOPMENT ARND EARLY EVENING. 1ST PD RECOMMENDATIONS...MOS TEMPS NEVER CAME AT TIME OF AFD...WL TRY TO WING IT. FFA FROM SGF TO COU AREA AS DISCUSSED BEFORE. WND ADVISORY FOR SAME ZONES AS MENTIONED IN 4AM PACKAGE..UNTIL MIDNIGHT. SGF BB 045/055 038/062 065 07+31 JLN BB 044/057 040/064 067 07+31 OVR NIGHT LOWS MID 40S....CLDY WITH TSRA AND PCPN LIKELY CATEGORY. TSRA/PCPN WL END FROM W TO E STARTING ARND MIDNIGHT IN EXTREME WRN ZONES. WNDS WNDS SE SWITCHING TO SW AFT MIDNIGHT FROM SGF AND PTS W...SE WNDS ACROSS ERN ZONES. SjS
In the hours before
Special weather statement, Nov 16, 4:09 PM CST, 4 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170010- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 PM CST SAT NOV 16 1996 ...FLASH FLOOD WATCH IN EFFECT FOR MOST OF SOUTHWEST AND PORTIONS OF CENTRAL MISSOURI AND SOUTHEAST KANSAS FOR TONIGHT... SOME CITIES IN THE WATCH ARE SPRINGFIELD...ROLLA...JOPLIN...BRANSON... AND FORT SCOTT KANSAS. A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT TRAILING THROUGH CENTRAL KANSAS AND INTO WESTERN OKLAHOMA WILL PUSH THROUGH THE REGION FROM WEST TO EAST FOR OVERNIGHT. SEVERE THUNDERSTORM ACTIVITY WITH HEAVY RAIN WILL BE POSSIBLE AND SINCE THE GROUND IS SATURATED FROM PREVIOUS RAINS...FLASH FLOODING IS A REAL THREAT. THE BEST CHANCE FOR FLASH FLOODING WILL BE ALONG A LINE FROM SPRINGFIELD TO COLUMBIA AND POINTS WEST. PEOPLE LIVING ALONG SMALL CREEKS AND OTHER LOW LYING AREAS SHOULD REMAIN ALERT FOR FLASH FLOODING AND MOVE TO HIGHER GROUND. MANY FLASH FLOOD DEATHS OVER THE YEARS ARE BY PEOPLE DRIVING INTO FLOOD WATERS..ESPECIALLY LOW WATER CROSSINGS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Nov 16, 4:20 PM CST, 4 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170010- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 PM CST SAT NOV 16 1996 ...FLASH FLOOD WATCH IN EFFECT FOR MOST OF SOUTHWEST AND PORTIONS OF CENTRAL MISSOURI AND SOUTHEAST KANSAS FOR TONIGHT... SOME CITIES IN THE WATCH ARE SPRINGFIELD...ROLLA...JOPLIN...BRANSON... AND FORT SCOTT KANSAS. A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT TRAILING THROUGH CENTRAL KANSAS AND INTO WESTERN OKLAHOMA WILL PUSH THROUGH THE REGION FROM WEST TO EAST FOR OVERNIGHT. SEVERE THUNDERSTORM ACTIVITY WITH HEAVY RAIN WILL BE POSSIBLE AND SINCE THE GROUND IS SATURATED FROM PREVIOUS RAINS...FLASH FLOODING IS A REAL THREAT. THE BEST CHANCE FOR FLASH FLOODING WILL BE ALONG A LINE FROM SPRINGFIELD TO COLUMBIA AND POINTS WEST. PEOPLE LIVING ALONG SMALL CREEKS AND OTHER LOW LYING AREAS SHOULD REMAIN ALERT FOR FLASH FLOODING AND MOVE TO HIGHER GROUND. MANY FLASH FLOOD DEATHdS OVER THE YEARS ARE BY PEOPLE DRIVING INTO FLOOD WATERS..ESPECIALLY LOW WATER CROSSINGS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Nov 16, 6:31 PM CST, 2 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 628 PM CST SAT NOV 16 1996 ...FLASH FLOOD WATCH FOR SOUTHEAST KANSAS...MOST OF SOUTHWEST MISSOURI...AND PORTIONS OF CENTRAL MISSOURI... AT 630 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JOPLIN TO OSCEOLA MOVING TO THE NORTHEAST AT 35 MPH. THE LOCATIONS WITH THE HEAVIEST RAINFALL WERE FROM EXTREME SOUTHEAST KANSAS NEAR COLUMBUS TO NEVADA. A CITY OFFICIAL IN NEVADA REPORTED 1 INCH OF RAIN DURING THE PAST HOUR. AS THE STORMS MOVE THROUGH THE AREA LOOK FOR RAINFALL RATES OF AROUND 1 INCH. WITH SATURATED GROUND FROM PREVIOUS RAINS...PERSONS LIVING ALONG LOW LYING AREAS AND STREAMS SHOULD BE ON THE LOOK OUT FOR THE POSSIBILITY OF FLASH FLOODING. DO NOT CROSS LOW WATER BRIDGES IF WATER IS OVER THEM!!!. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS. SHUMWAY
Special weather statement, Nov 16, 8:52 PM CST, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170555- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 850 PM CST SAT NOV 16 1996 ...FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT... AT 845 PM CST RADAR IN SPRINGFIELD CONTINUED TO INDICATE A LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHERN MISSOURI. RAINFALL AMOUNTS OF ONE TO TWO INCHES HAD OCCURRED WITH THE PASSAGE OF THE STORMS...WHICH WILL LIKELY RESULT IN MAINLY NUISANCE FLOODING OF LOW LYING...FLOOD PRONE AND URBAN AREAS. LOW WATER CROSSINGS WILL ALSO LIKELY BE AFFECTED BY WATER FOR A PERIOD OF TIME. BEHIND THE INITIAL BAND OF STORMS...A LARGE AREA OF MODERATE RAINFALL CONTINUED OVER EXTREME WESTERN MISSOURI AND SOUTHEAST KANSAS. THIS ADDITIONAL RAINFALL WILL ONLY ADD TO THE FLOODING PROBLEMS...AND FLASH FLOOD AND/OR FLOOD WARNINGS MAY STILL BE REQUIRED OVER MAINLY SOUTHWEST MISSOURI. PERSONS TRAVELLING THIS EVENING SHOULD USE CAUTION WHILE DRIVING: IF YOU SHOULD ENCOUNTER A LOW WATER CROSSING THAT IS COVERED BY WATER... DO NOT ATTEMPT TO CROSS IT - A VERY SMALL DEPTH OF WATER CAN FLOAT YOUR VEHICLE. MS
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.